The patients suffered from side effects including low blood sugar and seizures
Several people in Austria have been hospitalized after taking what is suspected to be fake Ozempic.
On Monday, the Austrian Federal Office for Safety in Healthcare, BASG, issued a warning about the circulation of counterfeit Ozempic. The counterfeit version of the drug had been found in “several patients," causing "serious side effects" including low blood sugar and seizures.
They also reminded people that the only legal way to obtain Ozempic is by “prescription and via public pharmacies and physicians in charge of in-house pharmacies.”
Ozempic has become increasingly popular over the past year, as many people — including celebrities — have jumped on the trend of using it for weight loss. The drug is an FDA-approved prescription medication to treat patients with type 2 diabetes.
The drug is in high demand because of its effectiveness — but with the average retail cost without insurance ranging from $1,205 to $1,368 — a counterfeit market has emerged.
Never miss a story — sign up for PEOPLE's free daily newsletter to stay up-to-date on the best of what PEOPLE has to offer, from juicy celebrity news to compelling human interest stories.
Meanwhile, Austrian officials have stated that the rise in Ozempic use has caused medication shortages for people with type 2 diabetes. In turn, this has spurred criminal organizations to exploit and “place counterfeits of Ozempic on the market.”
“The BASG has received initial reports that several patients had to be treated in hospital after using suspected counterfeit Ozempic,” they added. They also explained that the patients suffered from side effects such as hypoglycemia and seizures, both of which indicate that the counterfeit falsely had insulin instead of semaglutide.
“According to the current state of investigation, stocks of the affected batch may still be in circulation or may have been obtained by other physicians via this illegal channel,” the Austrian health safety regulator continued. They also advised patients “who have obtained Ozempic pre-filled pens directly from physicians not in charge of in-house pharmacies” to “contact them immediately.”
According to Ania Jastreboff, M.D., PhD., the real drug can also have side effects such as nausea and diarrhea, and occasionally constipation or vomiting.
For more People news, make sure to sign up for our newsletter!
Read the original article on People.